Leg Hyperpigmentation After Sclerotherapy

About 8 months ago, I had surgery to remove veins from my legs. As a touch-up to some spider veins, sclerotherapy was performed on my legs. I have since developed hyperpigmentation in these treated areas on both of my legs. I think it may be because I let my legs get sun after about one week after the Sclerotherapy. It seems that I just can't win with getting my legs to look healthy again. Nonetheless, I have been given HQRA from my Dr. for the hyperpigmentation. I am wondering how long it will take to go away? I am a 46 year old Caucasian female, fair to medium skin tone. I have high hopes for this to fade by summer (it's now Januay, but I don't want to get my hopes up if my chances are slim to none that this will fade). Please advise.

Doctor Answers (12)

Hyperpigmentation after Sclerotherapy

+2

Unfortunately, hemosiderin staining is not an uncommon side effect after sclerotherapy.  The good news is, it does fade over time....The bad news is, it takes a long time.  It takes months, and in some cases, I've even seen it take a few years. I've not seen hydroquinone help much and if you are interested in going out in the sun, I wouldn't recommend using retinoids because they can sensitize your skin and increase the likelihood of burning.  Hang in there.

 


Los Angeles Plastic Surgeon
4.5 out of 5 stars 67 reviews

Hyperpigmentation after sclerotherapy may take several months to fade.

+2

Hyperpigmentation after sclerotherapy may be the result of melanin production by the skin or blood from the vessel being treated leaking into the skin (a bruise).  Both are inflammatory situations that will resolve over time.  The problem is that the process is slow in the legs because of biologic and physiologic circumstances in that part of the body.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 8 reviews

Hyperpigmentation after sclerotherapy

+2
Sclerosing solutions used to obliterate spider veins and reticular veins can cause pigment deposition in the skin. How often does this occur? It has been observed in up to 1/3 of patients when hypertonic saline is used as the sclerosing solution, in 7 to 31 % of patients when polidochanol is used, and in 10% to 80% of patients treated with STS solution (sodium tetradecyl sulfate).

The good news is that pigmentation is usually temporary and rarely persists beyond 1 year. Be patient.

I routinely recommend the use of 2 creams post sclerotherapy to reduce the likelihood of hyperpigmentation. 

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 6 reviews

You might also like...

Takes time.

+1

Hyperpigmentation is an accepted complication of sclerotherapy and usually resolves on its own over about one year. Unfortunately, sometimes it may not resolve completely. There are ways to try to improve it such as hydroquinolone and Q-Switch laser but none of these work on all people. Certainly avoiding sun exposure is very important. The best thing to do for now is to allow time for the staining to spontaneously resolve and avoid sun exposure if possible.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

Pigmentation of Skin After Sclerotherapy

+1

Pigmentation changes in the skin (usually darkened of the skin color) is the most common side effect seen after scerotherapy.  It occurs as a result of inflammatory response of the skin to the medication that was injected as well as a result of blood cell pigment released into the tissue during & immediately after treatment. The pigment is typically hemosiderin.  The chances of developing hyperpigmentation varies by individual but also varies based on the sclerotherapy medication that is used.  Polidocanol has a much lower risk compares to sotradecol (STS). One should avoid iron supplements around the time of treatment to reduce the risk. If you develop the side effect, tincture of time is usually the best solution, as most patients will have resolution of the discoloration with time, but it can take many months to even a year. If after a year the pigment is still present, I would recommend getting evaluated for laser treatment (pulsed dye laser or Q-switched Yag laser) to fade the pigment, which is usually quite effective.

Joel Gotvald, MD, FACS
Austin General Surgeon
5.0 out of 5 stars 1 review

Hyperpigmentation after sclero

+1

hyperpigmentation after sclero: hemosiderin staining is the cause

 

and treatment is Time and tretinoin. 

Timothy Mountcastle, MD
Ashburn General Surgeon
4.5 out of 5 stars 20 reviews

Pigmentation after sclerotherapy

+1

Pigment depositoin may result from hemosiderin or melanin.  Discuss your options with a diplomate of the American Board of Phlebology.  I perform many sclerotherapy sessions and provide patients with pre and post procedural regimens to decrease long term pigmentation.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Hyperpigmentation from Sclerotherapy

+1

Hyperpigmentation is not an unexpected potential side effect of sclerotherapy.  This hyperpigmentation can be either post-inflammatory hyperpigmentation (the most common type and which typically resolves in 3-6 months, but may take more than a year) or hemosiderin deposition (which may respond more slowly).  Both types of hyperpigmentation respond poorly to topical treatments but do tend to clear with time.  If your condition is slow to respond or you are concerned, I would see your Dermatologist for an evaluation.

Jeffrey C. Poole, MD
Metairie Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Chances are good that the pigment will improve by summer.

+1

A certain proportion of individuals will have post-inflammatory hyperpigmentation overlying the blood vessels. In the case of Sodium Sotradecol, the incidence is approximately 10-15%. This pigment can persist for some time - on the order of several months to a year, but usually fades and eventually resolves. Hydroquinone can help with the pigmentation, but can also cause inflammation so if you are finding the application of hydroquinone to be causing redness/irritation (which can actually worsen the pigmentation), either apply a layer of moisturizer prior to application of the hydroquinone or decrease the frequency of hydroquinone use. I would also advise sun protection and sunscreen use (SPF 30 or greater, containing titanium dioxide or zinc oxide).

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Try retinoids too

+1

The pigment may also be from hemsiderin (the pigment in blood) and that type of pigment responds poorly to hydroquinone. Talk to your doctor about adding tretinoin or tazarotene. Good Luck!

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.